Wyoming, 2025

High Wind in Wyoming, March 10, 2025

March 10, 2025 · NWS CYS · 5 events in 5 counties and zones

Low level pressure gradients increased along the spine of the mountains over southeast Wyoming, mainly during the early morning hours of March 10th. These winds extended into the late morning hours further east.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Low level pressure gradients increased along the spine of the mountains over southeast Wyoming, mainly during the early morning hours of March 10th. These winds extended into the late morning hours further east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 9, 10:50 PM MST, 2 hours 42 minutes earlier. Its key messages:

  • Critical fire weather conditions expected over the High Plains along & south of the North Platte River Valley Monday.
  • Strong, gusty winds will return to the wind prone areas tonight through Monday.
  • The next storm system will arrive late Thursday into early Saturday, bringing strong winds and a chance for precipitation.
Area forecast discussion, Mar 9, 10:50 PM MST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1150 PM MDT Sun Mar 9 2025

.KEY MESSAGES...

-  Critical fire weather conditions expected over the High
   Plains along & south of the North Platte River Valley Monday.

-  Strong, gusty winds will return to the wind prone areas
   tonight through Monday.

-  The next storm system will arrive late Thursday into early
   Saturday, bringing strong winds and a chance for
   precipitation.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 300 PM MDT Sun Mar 9 2025

Mild and dry weather will dominate through the middle part of
the week. Currently, it's a very nice day across the forecast
area with mostly sunny skies and mild temperatures. The southern
High Plains have surged into the lower 60s, while areas to the
north and west with lingering snow cover remain a little bit
cooler. However, melt is likely proceeding rapidly in these
areas.

The axis of a strong upper level ridge will move over the area
tonight into Monday, but it will begin to be flattened by a
shortwave trough passing well to our north. While no
precipitation is expected from this system, it will help to
increase the temperature and low-level height gradient across
the area, leading to a period of increased winds over the
northern Rockies. MSLP gradients will also be on the increase
ahead of the associated surface trough expected to sweep through
late Monday afternoon. As a result, strong winds are on track
for tonight into Monday, at least for the wind prone areas.
While pressure and height gradients are fairly marginal, 700-mb
winds over 50-knots and a strong subsident signal over the
terrain provides more confidence in higher winds. This extends
to Converse County, where the subsident signal and potential for
mountain waves gave enough confidence to upgrade the watch to a
Warning. Models are fairly consistently showing mid-level ascent
over Platte County, likely the upward side of a standing
mountain wave. With this hovering over I-25 in Platte County,
there was not enough confidence to upgrade that zone. However,
we still need to keep an eye for occasional wave breaking
spilling to the highway, in addition to the afternoon period
when the passing cold front will pull the surface trough east.
There are a few other zones we will need to keep an eye on,
including the Interstate 80 summit, and central/northern Carbon
county. For the former, the wind direction is somewhat
unfavorable, and cross-barrier MSLP gradient a little low for
high winds. For the latter, 700-mb winds only around 40 to 45
knots and an unimpressive MSLP gradient keep confidence too low.
Still, both should be considered again with the next forecast
update. In addition to the high winds for the wind prone areas,
increasing wind speeds will lead to critical fire weather
conditions over the southern High Plains without snow cover.
More details on this can be found in the fire weather section
below. The main piece of uncertainty with the fire weather
concerns is the potential for high level mountain wave cirrus
clouds to develop, which could inhibit mixing and keep RH a
touch above critical.

Winds should ease Monday evening, but it will remain breezy for
several more days. Behind the cold front and with weaker westerly
downslope flow for the High Plains, expect highs Tuesday to be
slightly cooler than Monday as largely zonal flow continues
aloft.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 300 PM MDT Sun Mar 9 2025

Wednesday...Low amplitude ridging and westerly flow aloft prevails.
With downslope west winds and 700 mb temperatures near 1 Celsius,
maximum temperatures will be in the upper 40s to lower 50s west of I-
25, with upper 50s to mid 60s east of I-25.

Thursday...One last mild day expected as the flow aloft turns
southwest ahead of the next approaching shortwave trough. Scattered
orographic rain and snow showers moves over our Snowy and Sierra
Madre Ranges, with dry conditions elsewhere. Similar temperatures to
Wednesday with 700 mb temperatures near 2 Celsius.

Friday...The progressive upper trough aloft moves into southern
Colorado Friday morning, then to eastern Nebraska by evening, with a
strong cold frontal passage and plenty of wraparound snow across our
counties during the day. Boosted winds as the low and mid level
gradients increase markedly, especially with strong cold air
advection in the wake of the cold front.

Saturday...Continued quite windy as the progressive flow aloft
continues with strong northwest flow. Looks like enough low and mid
level moisture in the flow aloft to produce orographic snow showers
for our Snowy and Sierra Madre Ranges, and lesser so for our
northern and southern Laramie Ranges. Continued blustery with 700 mb
temperatures near -10 Celsius yielding high temperatures from the
mid 30s to mid 40s.

Sunday...The flow aloft backs to westerly, inducing surface lee
troughing development, and a decent warming trend as 700 mb
temperatures near 0 Celsius yield maximum temperatures from the
lower 40s west of I-25, to the upper 40s to mid 50s east of I-25.
Looks like enough moisture again for a continuation of orographic
snow showers for our Snowy and Sierra Madre Ranges.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1149 PM MDT Sun Mar 9 2025

Main aviation concern in this TAF period will be strong winds
developing Monday morning and continuing through the day. Ahead of
that, some LLWS will be possible for the remainder of tonight. Some
scattered high clouds will also be possible throughout the day from
possible mountain wave activity. Winds will ease Monday evening.

&&

.FIRE WEATHER...
Issued at 300 PM MDT Sun Mar 9 2025

Critical fire weather conditions are expected over portions of the High
Plains without existing snow cover on Monday. Warm temperatures reaching
the 60s to low 70s on Monday will produce afternoon RH between 10 and 15
percent. Additionally, west winds at 15 to 30 mph gusting 35 to 45 mph are
anticipated. A few gusts as high as 55 MPH will be possible in Laramie
county. Areas north of the North Platte River valley can still expect
gusty winds and low humidity, but the lingering snow cover should keep
conditions outside of critical. Warm, dry, and breezy weather will continue
through Thursday producing elevated fire weather conditions.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM to 7 PM MDT Monday for WYZ430-431-
     433.
     High Wind Warning from 3 AM to 6 PM MDT Monday for WYZ101.
     High Wind Warning until 6 PM MDT Monday for WYZ106.
     High Wind Watch through Monday afternoon for WYZ107.
     High Wind Warning from 6 AM to 6 PM MDT Monday for WYZ110.
NE...Red Flag Warning from 11 AM to 7 PM MDT Monday for NEZ436-437.

&&

SHORT TERM...MN
LONG TERM...RUBIN
AVIATION...SF
FIRE WEATHER...MN
Hazardous weather outlook, Mar 9, 4:41 AM MST, 20 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
541 AM MDT Sun Mar 9 2025

WYZ101>119-101145-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
541 AM MDT Sun Mar 9 2025

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Westerly winds will increase across most of Wyoming late tonight.
Winds may become strong across the wind prone areas of southeast
Wyoming. A High Wind Warning is in effect for portions of
Interstate 25 and Interstate 80 beginning this evening.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Very windy conditions are possible for most of southeast Wyoming
Monday. High Wind Warnings and High Wind Watches are in effect
on Interstate 25 north of Chugwater, and the Interstate 80
corridor between Laramie and Rawlins.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-101145-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
541 AM MDT Sun Mar 9 2025

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Elevated fire weather concerns for the Nebraska Panhandle Monday
afternoon and evening.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 10, 1:17 AM MST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
217 AM MDT Mon Mar 10 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 AM     Non-Tstm Wnd Gst 1 NNW Arlington         41.60N 106.21W
03/10/2025  M62 MPH          Carbon             WY   Mesonet

            WYDOT Sensor at Arlington. Sustained winds
            between 38 to 46 MPH.

&&

TT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Central Laramie Range and Southwest Platte County

When
March 10, 1:32 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Locally gusty winds at the Bordeaux Exchange along Interstate 25.

High Wind, North Snowy Range Foothills

When
March 10, 2:32 AM MST to 11:36 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensors at Halleck Ridge and Arlington reported peak wind gusts of 58 mph and 62 mph respectively.

High Wind, Ferris/Seminoe/Shirley Mountains

When
March 10, 2:50 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

A few reports near Muddy Gap had gusts around 58 mph.

High Wind, Converse County Lower Elevations

When
March 10, 3:48 AM MST
Where
Converse County Lower Elevations forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Deer Creek along Interstate 25 near Douglas Wyoming reported a gust around 58 mph.

High Wind, Goshen County

When
March 10, 10:52 AM MST to 11:01 AM MST
Where
Goshen County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
42.088, -104.353 (the zone’s center; the record gives no point)

Torrington Airport reported wind gusts between 58 to 63 mph for over 10 minutes. Peak gust was 63 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1237320, 1237326, 1237327, 1237323, 1237322.